Alert archive / Oregon / Storm Watches in 2021
Storm Watch 1, NWS Medford, OR
NWS Medford, OR issued this storm watch at Jan 2, 2021, 2:19 PM PST. It took effect at Jan 3, 2021, 4:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 2, 2021, 2:19 PM PST (22:19 UTC)
- In effect from
- Jan 3, 2021, 4:00 PM PST
- Expired
- Jan 3, 2021, 2:46 AM PST
- In force
- Issued by
- NWS Medford, OR
The text
As transmitted.
983 WHUS76 KMFR 022219 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 219 PM PST Sat Jan 2 2021 PZZ350-370-031130- /O.CON.KMFR.SE.W.0077.000000T0000Z-210103T0000Z/ /O.EXT.KMFR.GL.W.0001.210103T0000Z-210104T0600Z/ /O.CON.KMFR.SR.W.0001.210103T0000Z-210103T1200Z/ /O.CAN.KMFR.SE.A.0001.210103T1200Z-210105T1200Z/ /O.NEW.KMFR.SR.A.0001.210104T0600Z-210104T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 219 PM PST Sat Jan 2 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...GALE WARNING NOW IN EFFECT UNTIL 10 PM PST SUNDAY... ...STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY... ...STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY MORNING... * WHAT...South gales of 30 to 40 kt with gusts up to 55 kt this evening. Winds increase to storm force of 40 to 50 kt with gusts up to 60 kt tonight. Very steep swell dominated seas of 18 to 20 ft through this afternoon, becoming wind driven and building to 21 to 24 ft tonight. Winds ease for a very brief period Sunday morning, then increase to gales of 30 to 40 kt with gusts up to 55kt late Sunday afternoon. Storm force winds of 45 to 50 kt with gusts to 60 kt will be possible Sunday night into Monday morning. Seas will remain very high and very steep at 18 to 21 ft, possibly reaching 24 to 27 ft Sunday night into Monday. * WHERE...All areas. Storm force winds this evening and tonight are expected north of Bandon. * WHEN...For the Hazardous Seas Warning, until 4 PM PST this afternoon. For the Storm Warning, until 4 AM PST Sunday. For the Gale Warning, until 10 PM PST Sunday. For the Storm Watch, from Sunday evening through Monday morning. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities will be significantly reduced. Very high and long period swell will make bar crossings especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ PZZ356-376-031130- /O.CON.KMFR.SE.W.0077.000000T0000Z-210103T0000Z/ /O.EXT.KMFR.GL.W.0001.210103T0000Z-210104T0600Z/ /O.CAN.KMFR.SE.A.0001.210103T1200Z-210105T1200Z/ /O.NEW.KMFR.SR.A.0001.210104T0600Z-210104T1800Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 219 PM PST Sat Jan 2 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...GALE WARNING NOW IN EFFECT UNTIL 10 PM PST SUNDAY... ...STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY MORNING... * WHAT...South gales of 30 to 40 kt with gusts up to 55 kt tonight. Very steep swell dominated seas of 17 to 21 ft through this afternoon, becoming wind driven tonight. Winds ease for a very brief period Sunday morning and afternoon, then increase to gales of 30 to 40 kt with gusts up to 55 kt late Sunday afternoon. Storm force winds of 45 to 50 kt with gusts to 60 kt will be possible Sunday night into Monday morning. Seas will remain very high and very steep at 18 to 21 ft, possibly reaching 24 to 26 ft Sunday night into Monday. * WHERE...All areas. * WHEN...For the Hazardous Seas Warning, until 4 PM PST this afternoon. For the Gale Warning, until 10 PM PST Sunday. For the Storm Watch, from Sunday evening through Monday morning. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities may be significantly reduced. Very high and long period swell will make bar crossings especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ Visit us at https://www.weather.gov/Medford
2 follow-up statements
327 WHUS76 KMFR 030447 AAA MWWMFR URGENT - MARINE WEATHER MESSAGE...UPDATED National Weather Service Medford OR 847 PM PST Sat Jan 2 2021 PZZ350-370-031800- /O.EXT.KMFR.GL.W.0001.000000T0000Z-210103T1000Z/ /O.EXT.KMFR.SR.W.0001.000000T0000Z-210103T1000Z/ /O.NEW.KMFR.SE.W.0001.210103T1000Z-210104T0000Z/ /O.EXT.KMFR.SR.A.0001.210104T0000Z-210104T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 847 PM PST Sat Jan 2 2021 ...STORM WARNING NOW IN EFFECT UNTIL 2 AM PST SUNDAY... ...GALE WARNING NOW IN EFFECT UNTIL 2 AM PST SUNDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 2 AM TO 4 PM PST SUNDAY... ...STORM WATCH NOW IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... * WHAT...South gales 30 to 40 kt with storm force gusts up to 55 kt and very high and very steep seas of 20 to 23 ft expected until early Sunday morning. Winds ease Sunday morning, but seas remain very high and very steep. Winds then increase again to south gales 30 to 40 kt late Sunday afternoon and evening. Storm force winds of 40 to 50 kt with gusts to 60 kt are possible Sunday night into Monday morning with seas of 23 to 28 ft. * WHERE...All areas. Storm force wind gusts most likely north of Bandon tonight. * WHEN...For the Storm and Gale Warnings, until 2 AM PST Sunday. For the Hazardous Seas Warning, from 2 AM to 4 PM PST Sunday. For the Storm Watch, from Sunday afternoon through Monday morning. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities will be significantly reduced. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ PZZ356-376-031800- /O.EXT.KMFR.GL.W.0001.000000T0000Z-210103T1000Z/ /O.NEW.KMFR.SE.W.0001.210103T1000Z-210104T0000Z/ /O.EXT.KMFR.SR.A.0001.210104T0000Z-210104T1800Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 847 PM PST Sat Jan 2 2021 ...GALE WARNING NOW IN EFFECT UNTIL 2 AM PST SUNDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 2 AM TO 4 PM PST SUNDAY... ...STORM WATCH NOW IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... * WHAT...South gales 25 to 35 kt with gusts up to 45 kt and very high and very steep seas of 18 to 21 ft expected until early Sunday morning. Winds ease briefly Sunday morning, but seas remain very high and very steep. Winds then increase again to south gales 30 to 40 kt Sunday afternoon and evening. Storm force winds of 40 to 50 kt with gusts to 60 kt are possible Sunday night into Monday morning with seas of 21 to 26 ft. * WHERE...All areas. * WHEN...For the Gale Warning, until 2 AM PST Sunday. For the Hazardous Seas Warning, from 2 AM to 4 PM PST Sunday. For the Storm Watch, from Sunday afternoon through Monday morning. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities may be significantly reduced. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ Visit us at https://www.weather.gov/Medford
349 WHUS76 KMFR 031046 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 246 AM PST Sun Jan 3 2021 PZZ350-356-370-376-040000- /O.EXT.KMFR.SE.W.0001.000000T0000Z-210103T2100Z/ /O.UPG.KMFR.SR.A.0001.210104T0000Z-210104T1800Z/ /O.NEW.KMFR.SR.W.0002.210104T0600Z-210104T1500Z/ /O.NEW.KMFR.GL.W.0002.210103T2100Z-210104T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 246 AM PST Sun Jan 3 2021 ...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 1 PM PST THIS AFTERNOON... ...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM PST THIS EVENING... ...STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PST MONDAY... * WHAT...For the Gale Warning, south winds 30 to 40 kt with gusts up to 45 kt and seas 18 to 23 ft at 16 seconds expected. For the Storm Warning, south winds 35 to 45 kt with gusts up to 60 kt and seas 20 to 25 ft at 18 seconds expected. For the Hazardous Seas Warning, very steep and hazardous seas 18 to 21 ft at 16 seconds. * WHERE...All areas. Winds will briefly be at a minimum around 8 AM this morning. The increasing winds will be strongest south of Cape Arago this afternoon, then strong in all areas into Monday morning. * WHEN...For the Gale Warning, from 1 PM this afternoon to 10 PM PST this evening. For the Storm Warning, from 10 PM this evening to 7 AM PST Monday. For the Hazardous Seas Warning, until 1 PM PST this afternoon. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities will be significantly reduced. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this storm watch went out at Jan 2, 8:30 AM PST, 5 hours 49 minutes earlier.
Area forecast discussion, Jan 2, 8:30 AM PST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Medford OR
830 AM PST Sat Jan 2 2021
.DISCUSSION...Radar and Satellite show precipitation and clouds
associated with an atmospheric river is pushing into the northern
tip of Douglas County and it will push southward today before
moving back north as a warm front before a low comes ashore Sunday
night. This is part of a dynamic series of systems continuing our
active pattern. The forecast looks on track, and the only change
to the forecast was to cancel the Dense Fog advisory since
visibilities are improving, and the cloud cover will prevent the
fog from becoming dense again. The main challenge for today is to
take an updated assessment on conditions and issue any other
needed advisories or warnings. More information is available in
the previous discussion below. -Schaaf
&&
.BEACH HAZARDS...Updated 545 AM PST Friday, 2 Jan 2021...Very
active weather with multiple rounds of heavy, long period swells
will lead to dangerous surf conditions this weekend and into early
next week. Breaking wave heights in the 25 to 30 foot range will
persist through at least Monday. Additional strong frontal system
activity across the northeastern Pacific through at least Thursday
will bring more large surf events to the area with breaking wave
heights of around 30 feet possible with these events.
Use extreme caution along and near the beaches and stay away from
the ocean. Jetties, rocks, logs and bar entrances are not safe
places to be during this period of significant waves. The Pacific
Ocean is both cold and powerful. These large waves can easily sweep
people and large objects into the water. NEVER turn your back on the
ocean!
&&
.MARINE...Updated 828 AM PST Saturday, 2 Jan 2021...Southerly
winds will increase today and peak tonight ahead of a cold front.
Swell dominated seas will remain quite high and steep, building to
16 to 20 ft at 20 seconds today. Large swell and very steep wind
waves will combine to as high as 24 feet north of Cape Blanco late
tonight and Sunday morning.
Winds will weaken Sunday morning, but seas will remain very
hazardous and steep through Sunday. In addition, the break from very
strong winds will be short lived. Widespread gales along with an
area of storm force winds are possible late Sunday ahead of a cold
frontal passage Monday.
There should be another brief break in the weather later Monday with
the next front in the series expected on Tuesday. In the meantime,
seas remain high and very steep. Large, hazardous seas in the 15 to
25 foot range are likely for much of next week. In addition, expect
periods of moderate to heavy precipitation with each frontal system.
Sandler/Sven
&&
.PREV DISCUSSION... /Issued 558 AM PST Sat Jan 2 2021/
DISCUSSION...A fast progressive pattern will remain in place
through the coming week with system after system moving onshore
every 1 to 2 days.
The next front will sag southward during the day today, affecting
mainly the coast and Cascades with rain and mountain snow this morning,
spreading to more areas late this afternoon as the front moves
closer. Snow levels will generally be 5000 feet, and a Winter
Weather Advisory is in effect from this afternoon through Sunday
morning over the Cascades from about Crater Lake northward. One
inch per hour snowfall rates are possible late tonight into Sunday
morning in places like Highways 138 and 230 near Diamond Lake and
Highway 58 near Willamette Pass. The front will have steep
pressure gradients, and thus strong winds. A High Wind Warning is
in effect for the coast and portions of the east side. The
forecast Coos Bay to Arcata gradient will approach -10 mb. This
suggests that high winds will occur at Cape Blanco and Port Orford
and other parts of the coast. Additionally, 700 mb winds will be
strong enough to induce high winds east of the Cascades in the
Winter Rim, Bly Mountain and Warners/Hart Mountain areas. The
Medford to Redding pressure gradient today isn't impressive and
10000 foot winds are westerly, so we're not expecting strong winds
in Weed or in the Rogue Valley. That said, some areas are favored
for especially gusty winds today, and this includes portions of
the Illinois Valley and northward to Azalea and Sexton Pass on
Interstate 5, thanks to 50kt southwest winds. We've issued a Wind
Advisory for these areas for gusts to 45 mph this evening and
overnight.
The front will wave northward as a warm front early Monday morning
and set the stage for another round of moderate to strong winds
across the forecast area. This time the deep wind flow will have a
greater southerly component, generally meaning some additional
areas could see gusty to strong winds, including the Rogue and
Shasta Valleys. High Winds are still expected over areas east of
the Cascades and at the coast after the relative break in the
winds on Sunday. The North Bend to Arcata pressure gradient per
the 06Z GFS model shows -12.6mb, and if this is to verify, this
basically ensures there will be damaging winds at the
coast Monday. Heavy precipitation Monday will initially be
focused at the Curry County coast and in the Mount Shasta area
thanks to upslope nature of the south wind interacting with the
terrain in those areas. We've issued a Winter Storm Watch for
portions of Siskiyou County above 5000 feet where we expect heavy
snow to develop. We'll keep an eye on the evolving situation
because there is a chance (25 percent or so) that snow levels dip
down to Interstate 5 late Monday before the heaviest snow ends.
Enough southerly flow exists to bring some relatively warm
temperatures Monday morning to areas outside of the heaviest
precipitation.
Later on Monday the front eventually pushes inland thanks to low
pressure developing at the coast and swinging inland Monday
afternoon. This will bring moderate to heavy precipitation to most
of the forecast area, and snow levels will dip to near 4000 feet,
so additional snow impacts are possible late Monday. A break in
precipitation is expected Tuesday thanks to a brief period of
upper ridging.
Speaking briefly to possible hydrological impacts, latest river
models don't show any rivers reaching bankfull for the next week.
That said, river rises are expected in this wet pattern, and small
streams and creeks could become full, especially in the coastal
basins where 6 to 10 inches of rain is expected in Curry County
between now and Tuesday morning. 3 inches are expected near the
coast north of Cape Blanco. Keene
Extended discussion from the Friday afternoon AFD...Tuesday 05
Jan through Friday 08 Jan 2021. Models and ensembles continue to
show that an active and wet pattern is likely through the extended
period. A strong and wet front will move across the area on
Tuesday night into Wednesday with rain and mountain snow expected.
Snow levels will be around 4000 feet with snow east of the
Cascades with the night time timing of the initial precipitation,
rising above 5000 ft during the day.
Operational models, as well as the bulk of the ensembles, are
showing a bit of a lull in the wet pattern with precipitation
limited to the Cascades and westward Thursday. Precip is expected to
spread east of the Cascades Thursday night, and with the timing will
once again start as all snow east of the Cascades, mixing with rain
as temperatures increase through the day. However, models are
diverging greatly by this time frame and confidence for timing is
low.
In addition to individual storm impact, the long period of moderate
to occasionally heavy precipitation from a train of storms this
weekend into next week will bring significant precipitation,
especially to coastal areas and the Umpqua Basin. This is forecast
to bring significant rises on rivers, especially in Curry and Coos
Counties, but currently not bringing and rivers to food stage,
although the Coquille is currently forecast to come close to action
stage after the 6th. -Sven
AVIATION...For the 02/12Z TAFs...Strong southwest winds in the low
levels could create hazardous low level wind shear (LLWS)conditions.
LLWS may occur at the coast this afternoon and then later in the day
and overnight across the western Oregon valleys where surface mixing
is lighter. The strongest winds aloft will occur mainly tonight but
weaken behind the cold frontal passage early Sunday morning. At the
very least, expect some mechanical turbulence on departures and
approaches due to rapidly increasing wind speeds with height. South
to southwest surface winds could reach 30 kt at KOTH by evening.
Even stronger wind gusts are possible Saturday night, especially at
the coast, over the higher terrain and over the east side as the
cold front moves onshore.
Ceiling and visibility conditions were highly variable across the
region. There was mainly a mix of VFR and MVFR but some areas had
IFR/LIFR conditions. KMFR will continue to have LIFR in clouds and
fog this morning until better mixing occurs. Rain will become more
widespread at the coast this afternoon, and later in the day and
overnight across inland areas with restrictions to visibilities due
to heavier rain as well as snow at the high elevations.
Sandler
MARINE...Updated 545 AM PST Saturday, 2 Jan 2021...Southerly
winds will increase today and peak tonight ahead of a cold front.
Swell dominated seas will remain quite high and steep, building to
16 to 20 ft at 20 seconds today. Large swell and very steep wind
waves will combine to as high as 24 feet north of Cape Blanco late
tonight and Sunday morning.
Winds will weaken Sunday morning, but seas will remain very
hazardous and steep through Sunday. In addition, the break from very
strong winds will be short lived. Widespread gales along with an
area of storm force winds are possible late Sunday ahead of a cold
frontal passage Monday morning.
There should be another brief break in the weather later Monday with
the next front in the series expected on Tuesday. In the meantime,
seas remain high and very steep. Large, hazardous seas in the 15 to
25 foot range are likely for much of next week. In addition, expect
periods of moderate to heavy precipitation with each frontal system.
Sandler
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning from 4 PM this afternoon to 10 PM PST Monday
for ORZ030-031.
High Wind Warning from 1 PM this afternoon to 4 AM PST Monday
for ORZ021-022.
High Surf Advisory until 4 PM PST Sunday for ORZ021-022.
Wind Advisory from 4 PM this afternoon to 6 AM PST Sunday for
ORZ023-024.
Winter Weather Advisory from 4 PM this afternoon to 10 AM PST
Sunday above 5000 feet in the for ORZ027.
Dense Fog Advisory until 9 AM PST this morning for ORZ026.
CA...Winter Storm Watch from late Sunday night through late Monday
night above 5000 feet in the for CAZ080-082-083.
Wind Advisory from 10 PM this evening to 10 PM PST Monday for
CAZ085.
Pacific Coastal Waters...Hazardous Seas Watch from late tonight through late Monday night
for PZZ350-356-370-376.
Gale Warning from 4 PM this afternoon to 4 AM PST Sunday for
PZZ350-356-370-376.
Hazardous Seas Warning until 4 PM PST this afternoon for
PZZ350-356-370-376.
Storm Warning from 4 PM this afternoon to 4 AM PST Sunday for
PZZ350-370.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 1:35 AM PST | Dense Fog Advisory | MFR | Jackson | 7 hr |
| Jan 2, 2:29 AM PST | Hazardous Seas Watch | MFR | 12 hr | |
| Jan 2, 1:49 PM PST | Winter Weather Advisory | MFR | Douglas, Jackson, Josephine, Klamath, Lake | 56 hr |
| Jan 2, 3:00 AM PST | Winter Storm Watch | MFR | Siskiyou | 11 hr |
| Jan 2, 1:49 PM PST | Winter Storm Warning | MFR | Siskiyou | 56 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.